During a <em>Targeted Oncology </em>live case-based peer perspectives program, Ruth He, MD, PhD, discussed her strategies for treating patients with liver cancer as more therapeutic options enter the landscape.
Ruth He, MD, PhD
Ruth He, MD, PhD
During aTargeted Oncologylive case-based peer perspectives program, Ruth He, MD, PhD, discussed her strategies for treating patients with liver cancer as more therapeutic options enter the landscape. He, an associate professor at Georgetown University Hospital in Washington, DC, shared her expertise based on 2 case scenarios of patients with hepatocellular carcinoma (HCC) during thedinner event.
An otherwise healthy, 77-year-old Caucasian woman with a history of alcohol use presented to her primary care physician complaining of abdominal pain and fatigue. Notably, her ECOG performance status was 1 and she weighed 65 kg. A CT scan of the chest, abdomen, and pelvis, with triphasic liver evaluation revealed a 4.5-cm hepatic mass in the right lobe plus multiple small nodules in the lung. She had a Child-Pugh score of A and her alpha-fetoprotein (AFP) level was 380 ng/mL.
Lenvatinib (Lenvima) was initiated for this patient at 12 mg twice a day. She experienced modest weight loss and reported a loss of appetite, for which she was referred for nutritional therapy. Imagining at 16 weeks showed she had a partial response. However, 8 months after initiation of therapy, her treatment was discontinued due to diseaseprogression.
What are the first-line therapeutic options for this patient?
In our practice, we would do systemic therapy whether we do local control or not. There is a lot of controversy regarding how to manage HCC, particularly as the landscape is changing so much. This patient received lenvatinib 12 mg daily and experienced weight loss and loss of appetite. She was referred to nutrition therapy and later maintained her weight. A 4-month scan then showed a partial response, however, 8 months after initiation of the therapy, treatment was discontinued due to disease progression.
Can you discuss the selection of lenvatinib for this patient and your own experiences with lenvatinib in this setting?
The REFLECT trial was a global, randomized, phase III study with close to 1000 patients.1Patients had to have Barcelona Clinic Liver Staging System B or C, Child-Pugh A, an ECOG performance status of 1 or 0, adequate liver function, and no prior systemic therapy. The patients on the REFLECT trial also did not have more than 50% of liver occupation from the tumor or blockage of the main portal vein.
There were 2 dose levels for the lenvatinib arm based on weight. For patients who weighed less than 60 kg, they received 8 mg once daily. If they weighed more than 60 kg, they received 12 mg once daily. The lenvatinib arm was compared to sorafenib (Nexavar), which was given at 400 mg twice daily. The primary endpoint was overall survival (OS).
The lenvatinib arm was twice that of the sorafenib arm in terms of the secondary endpoint, progression-free survival, suggesting that lenvatinib is probably the more active agent. If you look at the OS data, there is a trend toward benefit with lenvatinib, but it is in the noninferiority range. The conclusion is that lenvatinib has a very similar OS compared to sorafenib in the frontline setting, however, it may be trending towards to OS. At this point, we would say that lenvatinib in noninferior to sorafenib in terms of OS. Independent reviewed overall response rate (ORR) based on RECIST 1.1 was close to 20% for lenvatinib. Additionally, the independently-reviewed modified RECIST criteria ORR was quite impressive, which was 40.6% compared to 12.4% in the sorafenib arm.
What are the most common adverse events (AEs) associated with lenvatinib?
Hypertension, diarrhea, decreased appetite, decreased weight, and fatigue are all common AEs associated with lenvatinib. We have a dozen to 2 dozen patients on lenvatinib at our practice because we began to treat patients with this agent prior to its approval through the compassionate program. If you educate the patients on the symptoms I just mentioned, once they come in we stop it and it goes away or we can start the patient at a lower dosage and a lot of those symptoms will go away. In my experience, the patient can experience significant fatigue. It is a tyrosine kinase inhibitor (TKI), so it is not significantly better or worse than sorafenib in terms of AEs.
A 63-year-old man with chronic hepatitis C (HCV) infection was referred for further imaging studies after suspicious finding on routine ultrasound surveillance for HCC. He had a Child-Pugh A score and his AFP level was 420 IU/mL. His prothrombin time/international normalized ratio measured 1:1. Additionally, laboratory values were notable for the following: bilirubin, 1.0 mg/dL and albumin, 3.5 g/dL. He had no hepatic encephalopathy and ascites were not present.
A CT scan revealed 2 lesions in the right hepatic lobe measuring 2 cm and 5 cm with no extrahepatic disease or cirrhosis detected. The patient underwent liver resection with an R0 margin and the pathology showed grade 2 HCC with moderate fibrosis.
Thirty months after progression, routine follow-up imaging showed a new lesion in the liver measuring 2.3 cm. Additionally, a chest CT showed 3 small lesions (<1 cm) in the left upper lobe of the lung. The patient was started on sorafenib 400 mg every other day and he tolerated therapy well after management of grade 1 diarrhea.
What is your reaction to the use of sorafenib for this patient?
This patient has metastatic disease to the lung. In this case, I would start this patient on a lower dose of sorafenib and, if they tolerate, escalate the dose. It is important for this case that surgeons, hepatologists, medical oncologists, etc. are all in the room when deciding treatment for this patient.
What if he was Child-Pugh class B, instead of A?
For Child-Pugh C, we need to be cautious because there are no data. We do have some data on Child-Pugh B. In CheckMate 040, there was a fifth cohort that enrolled patients with Child-Pugh B liver function for safety data.2I would try immuno-oncology therapy if the patient had a stable Child-Pugh, and they are not dropping quickly from A to B. Again, I would not try this for Child-Pugh C because there are really no data.
Eight months after sorafenib was initiated, a follow-up CT scans showed new lesions in the lung nodules. Notably, the patient had an ECOG performance status of 1 and his AFP level increased to >820 IU/L.
What are the options for second-line therapy?
Eight months after the treatment was initiated, a follow-up CT scan showed new lesions in the lung and his ECOG performance status was 1 at this point. The AFP also increased to 820 IU/L. In this case, we could use cabozantinib (Cabometyx) [which was recently approved in this setting], nivolumab (Opdivo), or regorafenib (Stivarga).
Nivolumab is an option based on the Checkmate 040 study, which was a phase I/II trial starting with a 20-patient dose-escalation cohort and then went to 48 patients.2After a durable ORR of 20%, the FDA decided to allow an expansion and 200 additional patients were added to the cohort. With this cohort, the durable ORR was 15% and the median OS was 28 months. Based on these data, the FDA approved nivolumab for either the frontline or second-line setting, however, pending the proof of OS efficacy in future studies. As you can see, they have a contingency there. In this trial, the survival curves continue to remain high and a lot of these patients have had disease control for a long time, even without therapy.
We have regorafenib based on the RESORCE data.3If you count survival from the start of sorafenib, the median OS is 2 years. For patients who have tolerated sorafenib and responded for some time, those are probably the best candidates for regorafenib. I do have patients who do well with this treatment. It is an approved therapy and a lot of people use it.
Cabozantinib was [studied in] a randomized study compared to placebo.4Three-fourths of the patients were second-line and a quarter of the patients were third-line. From this, we can say that cabozantinib is quite an active agent and is similar to other TKIs in terms of toxicities.
The patient was started on regorafenib 160 mg and he complained of intermittent diarrhea and grade 2 hand-foot syndrome.
What are the AEs associated with immuno-oncology therapy?
Any inflammation of the organ can present a number of symptoms. I educate my patient and tell them to let me know of any abnormalities. The most common symptoms that I see are rash-related. If they have a rash, I start with topical steroids and, if that doesn't work, I will do 20 mg of prednisone. Usually, these treatments are sufficient enough to cool down the rash.
The other common ones are autoimmune hepatitis or immune-mediated hepatitis. In this case, before each infusion, we have the patient do a liver and kidney function test. If the transaminitis is 5 times or more above their normal level, and I will have them repeat the test within 72 hours, and if it doesn't come down or it reaches even higher levels, I start them on 1 mg of prednisone right away.